I have what I believe to be a unique situation, but I’m hoping that the problems are straight-ahead and can be figured out here…
I’m 52 and fit (always have been) and still train. About 6 months ago I went to a, “quality of life” doc and discussed TRT. We had labs done, and at the time I was at 451ng/dl total T and 50pg/ml free T. This doc doesn’t go so much by numbers but by symptoms.
He put me on .75ml of test cyp a week (followed by 1mg of arimidex the day after injection). A couple months ago we did some follow-up labs and my total T came in at 1677ng/dl and free T was 210pg/ml. I was shocked at this but the doc wasn’t. He said that most his patients don’t start really feeling positive effects until they are in the 200+ range for free T. He doesn’t pay as much attention to total T. He said he liked what he saw and told me to continue with the same dose.
Now normally I’d be quite happy about this, but I have some reservations and they are these…
For the first few months on TRT, everything was great…good energy and mood, good endurance, and I started to reverse the muscle loss I had started to experience right before starting TRT. This is what got me to the doc in the first place. For the first time in my life, no matter how hard I tried and how much I compensated, I simply started to lose muscle mass and started to hurt all the time. I could not recover from training.
So during the first portion of being on TRT, all that reversed, plus the added bonus of crazy increased sex drive. Life was great. But then a few months ago I started to notice that the sex drive dropped off. Probably to lower levels than before TRT. Also, I started to get deep painful acne in the oddest of places, including the more expected places (back, face etc). I started to also notice I had to pee more often and it seemed slower. I suspected some prostate inflammation.
I mentioned the acne and concern for hair loss to the doc, but the lack of libido and prostate concern slipped my mind at the last appointment.
So what I’ve done for the last few weeks is self-reduce my injections. From .75ml to .6…that is a 20% reduction. I’ve noticed so far that the acne has mellowed out some, but haven’t notice an increase in libido yet. I have softened out and maybe even reduced some muscle already but I’m not 100% sure on that.
My hemoglobin, hematocrit, and estradiol were all within normal range.
So my question is, are all of these symptoms due to my testosterone being too high, or could it be something peripheral…like the testosterone converting into other things at too high a level or out of balance overall? Is reducing my dosage even the right approach?
1) Painful and very visually noticeable acne
2) Risking hair loss (I was told that if you aren’t prone to hair loss, TRT will not affect it. However at these levels, and with the acne problem, I’m thinking the same mechanism may affect hair loss)
Obviously I’d like to keep the higher T levels if all this can be sorted out without reduction, but I need the proper information as to what’s likely happening.
Thank you all!